Skip to Accessibility Tools Skip to Content Skip to Footer

The Predni-Zone

Being on prednisone is a little like plucking the petals off a daisy, as my opinion oscillates in a series: “I love it . . . I love it not . . . I love it . . . I love it not.” Each time I am prescribed this steroid drug, I go through an endless cycle of fluctuating emotions. Here are just a few of them.

Relieved. My initial emotion any time I begin a course of prednisone is almost always relief. While this drug comes with many side effects, it is a very effective anti-inflammatory medication. In all but rare cases this steroid almost immediately reduces the swelling and pain I experience during a rheumatoid arthritis flare.

Jittery. The second feeling that sets in after relief is generally jitteriness. As prednisone is similar to the cortisol made by our adrenal glands, it makes sense that this corticosteroid often makes people feel amped up and on edge. When I’m taking 10 or more milligrams of prednisone per day, I feel like little electric currents are running under my skin. When on much higher doses, this sensation increases to an unpleasant “creepy crawly” feeling.

Energetic. The plus side of the speed effect of prednisone is that I generally feel a burst of energy when on the drug. This is usually a welcome feeling, as I typically experience fatigue when in an RA flare. A morning dose of the steroid usually makes it much easier to get through a workday.

Exhausted. The downside of the energetic “rush” of taking prednisone is that it often disrupts my sleep cycle. While I feel more awake during the day, this feeling usually follows me into the night, increasing the time I spend tossing and turning. When on high doses, the insomnia has been so intense that I’ve gone entire nights without even dozing off. Therefore, while I may feel a surge of energy from the drug, I can feel absolutely exhausted by the lack of sleep it can cause.

Hangry. As prednisone seems to speed up our systems, for many of us it revs up our appetites as well. However, I don’t think the word “hungry” does the corticosteroid-increased appetite justice. Typically, when I’m hungry, I can drink a glass of water or have a small snack to temporarily satiate the hunger until mealtime. However, when I’m on prednisone, the hunger has a forceful urgency to it that makes me feel ravenous and testy, like a wild animal defending a recent kill. That’s why “hangry” seems a much more apt term. It’s not so much a “man, I could really go for a slice of pizza right now” feeling as a “I’m going to rip someone’s face off if I don’t get some food in my face” vibe.

Irritable. Although the angry hunger of prednisone makes me moody, I often feel irritable even after I’ve eaten. I find my patience is much shorter when on the drug, and I’m easily annoyed. Everything seems a little more pressing, a little more “in my face” when I have the corticosteroid in my system.

Worried. While some of these emotional side effects of prednisone would be enough to worry me, the potential long term negative consequences are what really give me pause. Prednisone is an immunosuppressant, so it can reduce the body’s ability to fight infections. While a depressed immune system can be a good thing for RA activity, it can make it hard to feel well. Long-term corticosteroid use can have some very serious impacts, such as increasing the risk of osteoporosis and bone loss. In addition, long-term use can lead to gastrointestinal issues, diabetes, glaucoma and cataracts, high blood pressure, skin issues, and psychological impacts on mood, memory or behavior. [1]

Grateful. With so many short-term and potential long-term side effects, it may seem strange that I would express gratitude in connection with prednisone. Yet, I usually feel grateful at both the beginning and end of every course of corticosteroids I take. When I start taking the drug, I am grateful for the reduction in RA symptoms I experience, and when I take my last dose, I am grateful that I can go off of this effective, yet problematic, medication.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. http://www.mayoclinic.org/steroids/art-20045692?pg=2

Comments

  • mcadwell
    2 years ago

    My rheumy put me on prednisone at the start of my hydroxychloriquine. Was on it about two weeks. It didn’t do anything for me. Not for the pain, I had no side effects. It was about as effective as a tic-tac.

    As for “hangry”- I have days like that without predisone. I call those days “hungry hippo” days. I could eat my breakfast, lunch, dinner, my desk, my car, my neighbor’s house, and still be hungry!

  • Cassandra Bird
    4 years ago

    Lol talking from my hymn sheet this week! Omg even though I’m well aware of all this, I still only just clicked that the dreaded steroids is why I’m an emotional wreck lately….doubt the pain from the flare is helping either. I said to my rheumy nurse on Tuesday that I feel it’s a constant battle between immune disease and immune suppression. 1 step forward and two back. Thanks for sharing 🙂

  • Tamara Haag moderator author
    4 years ago

    Thanks for your thoughts, Cassandra. Yes, two steps forward, one step back sums it up perfectly. I hope your flare is short-lived and that you can take more steps forward soon!

  • Jana
    4 years ago

    Tamara the words you speak come straight from my heart. Prednisone is the devil with a red dress on. Tempts me till I give in and take it then robs me of sleep and makes me feel like a fire breathing dragon.

  • Tamara Haag moderator author
    4 years ago

    If we must deal with this disease and with the side effects of treatments for it, at least we can do it together! Thanks so much for sharing, Jana!

  • Michelle
    4 years ago

    YES!
    Thanks for posting. I was on various doses of prednisone, or Vitamin P as I like to call it, for a decade. Now I only take as needed when flaring. I starting a course of it this week and love/hate it. Can’t wait for my infusion next week so I can hopefully wean back off.

    Hope you are doing well!

  • Tamara Haag moderator author
    4 years ago

    Thanks Michelle, I’m glad you enjoyed the article. I hope your infusion brings you the relief you need!

  • ikmamita
    4 years ago

    Thanks for the Predni-Zone article. It is a zone I live in and out of like a gypsy, but am thankful for it. Your description was right on.

  • Tamara Haag moderator author
    4 years ago

    You’re most welcome! If we have to deal with this disease and the meds and side effects that go with it, at least we can deal with it together! Thanks so much for your comment.

  • tulugaq
    4 years ago

    Exactly right on! The worst, for me, was the sleeplessness. And, rather than being “hangry,” I had constant intestinal distress and had to take a PPI the entire time I was on prednisone.

    But what really makes me angry is that I was not warned about the danger of cataracts; only when my annual eye exam showed cataracts a few years later did that doc tell me they were from prednisone use.

    Still — the few times since then I’ve had to use the drug, it was very welcome. Love it…love it not.

  • Tamara Haag moderator author
    4 years ago

    Thanks so much for sharing, Lynn! I’m glad the article resonated with you. Thank you for reminding our readers about the not-much-talked-about potential for cataracts with prolonged prednisone use.

  • Kay
    4 years ago

    If this doesn’t hit the(prednisone) nail on the head! I had to laugh out loud at the ‘hangry’ definition-it is so true! Though on a lower dose not as much, when I was first put on it my lungs were rapidly deteriorating and they didn’t know why but the pulmonologist put me on 80mgs to stop the destructive activity. It did, but I’ve never ever felt hunger like that in my life and gained 110lbs by the time it was under control. Thankfully I have lost all the excess weight. The mood swings and depression! Everything made me cry and everything made me angry. My doctor used to tease my husband saying, “So we see your still alive!” Lol. Yet this drug has given me so much of my life back when it seems like nothing else works. What a conundrum.

  • Tamara Haag moderator author
    4 years ago

    Thanks so much for sharing, Kay! I’m glad the article was helpful, at least as far as knowing you are not alone. You have had a go of it for sure. I’m so glad to hear that things seem to be going a little better now. Congratulations on losing all the prednisone weight, as I know it can’t have been easy!

  • Poll